Hail, Poweshiek
- When
- June 12, 2:37 PM CST
- Where
- Poweshiek County, 1.38 mi N of Grinnell Arpt
- Measured
- 0.88 in hail
- Property damage
- $1,000
- Crop damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 41.740, -92.700
The frontal system that moved into the state the previous night was located over southeast Iowa during the afternoon of the 12th. The atmosphere became unstable during peak heating with MUCAPE around 2000 J/kg.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
The frontal system that moved into the state the previous night was located over southeast Iowa during the afternoon of the 12th. The atmosphere became unstable during peak heating with MUCAPE around 2000 J/kg. There was 50 to 70 kts of effective shear across the area. The freezing level lower than the previous day, around 11,300 feet. This lead to the greater production of hail with this event. Some of the hail was as large as golf balls in Monroe and Mahaska Counties. One tornado touched down in Davis County near the town of Savannah and was on the ground briefly. Soil conditions across Iowa remained very saturated with much of the state in flood. Flash flooding became widespread in Wapello and Appanoose Counties with flash flooding also reported in Monroe County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 12, 2:20 PM CST, 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 320 PM CDT THU JUN 12 2008 .DISCUSSION... A STATIONARY FRONT IS DRAPED ACROSS IOWA...STRETCHING FROM AROUND DECORAH...TO NEAR NEWTON...DOWN TO AROUND LAMONI. TO THE NORTHWEST OF THIS FRONT SKIES ARE PARTLY CLOUDY BENEATH AC WITH NO RAIN. SOUTHEAST OF THE BOUNDARY LOW CLOUDS ARE MORE ABUNDANT...DEWPOINTS ARE IN THE MID 60S TO NEAR 70...AND SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP AND MOVE NORTHEASTWARD. INSTABILITY IS INCREASING...ESPECIALLY IN OUR FAR SOUTHEASTERN COUNTIES...AND SEVERE WEATHER IS A POSSIBILITY LATE THIS AFTERNOON AND EVENING. EARLY TONIGHT...A LARGE MID-LEVEL CYCLONE OVER THE FAR NORTHERN PLAINS WILL MOVE EASTWARD...AND THE WESTERLY FLOW ON ITS SOUTHERN PERIPHERY WILL FINALLY SHOVE THE STATIONARY FRONT GRADUALLY SOUTHEASTERN OUT OF OUR AREA BY FRIDAY MORNING. THIS WILL RESULT IN SLOWLY DIMINISHING RAIN CHANCES ACROSS THE SOUTHEAST OVERNIGHT. WINDS WILL BE FAIRLY LIGHT THROUGHOUT THE CWA AS WE REMAIN IN A WEAK PRESSURE GRADIENT. SOME PATCHY FOG IS POSSIBLE IN THE EARLY MORNING HOURS...ESPECIALLY IN CENTRAL AND SOUTHEASTERN IOWA WHERE WINDS WILL BE LIGHTEST AND DEWPOINTS HIGHER...HOWEVER DO NOT HAVE ENOUGH CONFIDENCE IN THE THICKNESS OF ANY SUCH FOG TO INCLUDE IT IN THE OFFICIAL FORECAST AT THIS TIME. LONGER TERM THE WX LOOKS MUCH QUIETER WTIH PTRN CHNG TO A MROE NWLY FLOW INSTEAD OF THE -PNA PATTERN WEVE BEEN IN. NEXT FNTL SYS WILL MOV THRUT THE AREA SUN INTO MON WITH ANOTHER ROUND OF TSRA. QPF FROM THIS SYS IS LKLY TO BE QUITE A BIT UNDER WHAT THE LAST FEW HAVE BEEN. AFT THAT SYS PASSES...THERE SHOULD BE A FEW MORE QUITE DAYS INTO NEXT WEEK. TEMPS WL REMAIN AOB NORMAL THRU THE PD. && .AVIATION...12/18Z STATIONARY FRONT DRAPED ACROSS EAST CENTRAL IOWA...WITH VFR CONDITIONS EXPECTED TO THE WEST AND MVFR/TSTORMS TO THE EAST. KOTM REMAINS SOUTHEAST OF THE FRONT...AND WILL EXPERIENCE INTERMITTENT MVFR CIGS THIS AFTERNOON WITH A CHANCE OF THUNDERSTORMS IN THE LATE AFTERNOON AND EVENING. OTHER SITES WILL HAVE QUIETER WEATHER WITH VFR CLOUDS AND NO PRECIP ANTICIPATED. SOME FOG IS POSSIBLE DURING THE EARLY MORNING HOURS IN VERY LIGHT SFC WINDS AT KDSM...KALO...AND ESPECIALLY KOTM. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...LEE AVIATION...LEE LONG TERM...MS JUN 08
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 718 AM CDT THU JUN 12 2008 IAZ073>075-083>086-094>097-131100- WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE- APPANOOSE-DAVIS- 718 AM CDT THU JUN 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A SMALL PART OF THE SOUTHEAST PORTION OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS MORNING. AN ISOLATED STORM MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WIND THE MAIN THREATS. THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON AND TONIGHT. THESE STORMS WILL BE STRONG TO SEVERE. A FEW STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WIND. HEAVY RAINFALL WILL STILL BE LIKELY WITH ANY STORM. NUMEROUS AREAL AND RIVER FLOOD WARNINGS ARE IN EFFECT ACROSS CENTRAL IOWA. FOR ADDITIONAL INFORMATION PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS LINGERING INTO EARLY FRIDAY. A BETTER CHANCE FOR STORMS WILL ARRIVE ON SUNDAY INTO MONDAY. THE SEVERE WEATHER POTENTIAL AT THIS TIME LOOKS TO BE MINIMAL WHILE THE HEAVY RAIN POTENTIAL HAS YET TO BE DETERMINED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EARLY EVENING ACROSS THE AREA. IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>072-081- 082-092-093-131100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-ADAMS-UNION-TAYLOR-RINGGOLD- 718 AM CDT THU JUN 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS MORNING. AN ISOLATED STORM MAY BE SEVERE SOUTH OF HIGHWAY 34 WITH LARGE HAIL AND DAMAGING WIND THE MAIN THREATS. HEAVY RAINFALL IS LIKELY WITH ANY STORM. AN ISOLATED THUNDERSTORM IS POSSIBLE THIS AFTERNOON MAINLY EAST OF INTERSTATE 35. NUMEROUS AREAL AND RIVER FLOOD WARNINGS ARE IN EFFECT ACROSS CENTRAL IOWA. FOR ADDITIONAL INFORMATION PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS LINGERING INTO EARLY FRIDAY. A BETTER CHANCE FOR STORMS WILL ARRIVE ON SUNDAY INTO MONDAY. THE SEVERE WEATHER POTENTIAL AT THIS TIME LOOKS TO BE MINIMAL WHILE THE HEAVY RAIN POTENTIAL HAS YET TO BE DETERMINED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. FAB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1253 PM CDT THU JUN 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 PM FLOOD 3 S WESLEY 43.05N 93.99W
06/12/2008 KOSSUTH IA EMERGENCY MNGR
COUNTY BLACKTOP R14 STILL UNDER WATER SOUTH OF WESLEY DUE
TO OVERNIGHT RAINS. MORE THAN 40 GRAVEL ROADS IN COUNTY
WERE IMPACTED BY OVERNIGHT FLASH FLOODING INCLUDING
GRAVEL SCOURING. WATER HAS RECEDED AND CREWS ARE
REPAIRING.
&&
KJThe Des Moines radar (KDMX), 85 km away, was scanning. The volume nearest the first event began at 20:36 UTC.
6 hail, 5 flash flood, 1 tornado, 1 heavy rain. Local standard time, as filed.
Public reported a tornado near the town of Savannah moving northeast.
Several reports of golf ball size hail in the Albia area. Car windows were also reported to be broken.
Rainfall of 3.7 inches.
Hail ranged in size from pennies to the size of quarters and lasted 3 minutes.
Hail ranged from nickel to golf ball size.
Deputy reported water at least 3 to 4 inches deep and flowing across 472nd St west of Highway T14. Also, water was flowing across T14 north of that location.
Flash flooding was reported by the Ottumwa police and city management. Numerous cars stalled.
Water from 6 inches to 3 feet deep was flooding about half of the south side of Ottumwa.
Roads were closed due to water running over old Highway 34 east of Albia.
Road closed due to flash flooding on 170th Ave southeast of Numa.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2008Every state in 2008This day in weather historyThe tornado archive for Iowa, 2008Warnings in Iowa, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 93631, 93637, 93632, 93689, 93633, 93634, 93635, 93624, 93636, 93625, 93627, 93629, 93630.